Medrol (methylprednisolone) is classified as a corticosteroid and is used for a variety of indications.
The Medrol Dose Pak, a 6 day course consisting of 21 tablets, is the most commonly prescribed dosage of methylprednisolone. It is most often used to decrease inflammation and to resolve respiratory symptoms resulting from bacterial or viral infections.
It also is commonly used after asthma exacerbations.
Unfortunately, corticosteroids, like methylprednisolone, are associated with a range of side effects, many of which occur when you first start it, but can also manifest if you stop taking the medication abruptly. These side effects include:
- Short term spike in blood sugar (i.e. hyperglycemia)
- Gastrointestinal upset
- Increased appetite/weight gain
- Mood changes
Most side effects from the Medrol dose pack are self-limiting (i.e. they go away on their own) and generally don't last longer than 3 to 7 days after the medication is stopped.
In your question, you mentioned that you are experiencing anxiety and insomnia after stopping. For most individuals, this shouldn't last for more than a few days. If they don't resolve in this time period, you should speak with your doctor.
If you are taking (or have been taken) methylprednisolone for long periods of time (e.g. over 3 weeks), it can take much longer for the side effects to resolve.
For example, blood glucose levels and other lab abnormalities resulting from its use (e.g. osteocalcin levels can be significantly altered by steroids) can take up to 30 days to resolve according to several studies.
Avoiding Side Effects
It can be difficult to completely avoid experiencing side effects of the Medrol dose pack when you first start it. However, there are strategies to help lessen their severity.
For one, you should take each dose with food. The most prevalent side effects are gastrointesinal in nature (e.g. cramping, nausea, gas etc...). Food will help to decrease these effects.
Additionally, if possible, space your required doses throughout the day as the product packaging recommends. You are much more likely to experience side effects if you take the entire days dose at once, rather than splitting them up throughout the day.
If you are going to be taking methylprednisolone for a long time (i.e. taking multiple packs or simply continuing on high doses), tapering (i.e. slowly lowering your dose over an extended period of time) is generally recommended. This not only helps to avoid side effects but also lessens the risk that what you are treating rebounds in a more severe manner.
Some sources recommend tapering methylprednisolone, regardless of the dose or length of time you have been on the medication. Overall, the necessity of steroid tapering after short courses has not been well-studied.
Most side effects from the Medrol dose pack (methylprednisolone) only last a few days after stopping the medication. However, with longer-term use, certain side effects (like increased blood glucose) can take weeks to resolve.